UMEM Educational Pearls

Category: Toxicology

Title: Colchicine Toxicity - The Point of No Return

Keywords: Colchicine, toxicity, poisoning (PubMed Search)

Posted: 8/23/2007 by Fermin Barrueto, MD (Updated: 7/21/2019)
Click here to contact Fermin Barrueto, MD

- Few medications are uniformly lethal after a certain amount is ingested. - Colchicine is one of those medications, >0.8 mg/kg ingested=100%mortality regardless of treatment. - Many people prescribe it without knowing the adverse effect profile. - In fact, the prescribing instructions tell you to take the patient to toxicity (nausea and vomiting). - After an acute overdose this would be the sequence of events assuming surivival: Phase Signs & Symptoms i Nausea, vomiting, diarrhea, dehydration, leukocytosis (0-24hrs) II Sudden cardiac death (24-36hrs), pancytopenia, renal failure sepsis, ARDS, rhabdo (1-7d) III Alopecia, myopathy, neuropathy, myoneuropathy (>7d) - Colchicine prevents/destroys microtubule spindle formation and thus acts like a chemotherapeutic agent killing the cells that replicate most. - Think twice when prescribing this medication to someone, especially a patient at risk for suicide or medication noncompliance (where they think a little is good so more is better).